North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 14, 2017

July 14, 2017 · NWS BIS · 7 events in 5 counties and zones

A cold front pushed into western and central North Dakota where elevated instability and a dry lower atmosphere were noted. Severe thunderstorms developed with strong wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front pushed into western and central North Dakota where elevated instability and a dry lower atmosphere were noted. Severe thunderstorms developed with strong wind gusts and large hail. The largest hail report was golf ball size in McHenry County, and the strongest thunderstorm wind gust report was 69 mph in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 1:56 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 14, 1:56 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
256 PM CDT Fri Jul 14 2017

.SHORT TERM...(This evening through Saturday)
Issued at 211 PM CDT Fri Jul 14 2017

A broad upper level ridge is in place over much of Montana, with
western and central North Dakota situated on the eastern
periphery. With surface high pressure centered over southern
Minnesota, southerly return flow will facilitate increasing
temperatures and dewpoints. Because of these factors, a heat
advisory is in effect through the early evening hours. Near record
high temperatures will be possible over parts of western and
central North Dakota.

Regarding thunderstorm chances, a cold front that is currently
located over eastern Montana will push into western and central
North Dakota later this afternoon and evening. While the
strongest forcing will remain north of the international border,
water vapor satellite imagery does show a weakness riding along
the ridge that should provide enough lift for isolated to
scattered thunderstorms along the cold front as we erode afternoon
capping. Decent instability will be in place with steep mid-level
lapse rates, but shear will be modest at best. Given inverted V
forecast soundings, strong winds look to be the greatest threat
with any of the stronger cells. A marginal severe hail threat may
also exist, but a hot boundary layer may limit hail size. SPC has
placed most of western and central North Dakota in a marginal risk
of severe weather, which seems reasonable based on the pattern
and the latest high resolution guidance.

Saturday will be dry and slightly cooler after the passage of the
cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 211 PM CDT Fri Jul 14 2017

Hot temperatures will quickly return on Sunday as the ridge
amplifies and moves east. The ridge axis will move from central
North Dakota into the eastern part of the state by late Sunday
afternoon, placing our forecast area in southwest flow aloft.
Highs near the century mark will once again be possible. Given the
hot temperatures, minimum relative humidities below 20 percent,
and gusty winds ranging from 20 to 30 mph, critical fire weather
conditions will be possible on Sunday across parts of western and
south central North Dakota. Because of these factors, a fire
weather watch has been issued, mainly along and west of the
Missouri River.

A cold front will approach from the west on Sunday evening,
bringing another chance for scattered showers and thunderstorms.
At this time, the most favored area for strong to severe storms
will be across the northwest and north central. SPC has much of
the area outlined in a marginal risk for severe weather with their
latest day 3 convective outlook.

Monday will see cooler temperatures behind the cold front, and it
appears as if the cooler weather may stick around through much of
the week with highs generally in the 70s and 80s in the Tuesday
through Thursday time frame. Fast moving waves through quasi-zonal
flow will bring periodic chances of at least isolated showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Jul 14 2017

A cold front will impinge into KISN by 21z Friday, then sweep
southeast across the remaining terminals through Friday evening with
winds shifting from southwest to northwest. Wind speeds up to 15kt
along with a vcsh/vcts potential with the front. By 06z Saturday,
the sky will begin to clear with the threat of any precipitation
ending. VFR cigs/vsbys through the Taf period.

&&

.FIRE WEATHER...
Issued at 211 PM CDT Fri Jul 14 2017

A cold front will push across western North Dakota late Sunday
afternoon into the early evening. Winds are expected to shift from
south and southwest, to northwesterly as the front sweeps
through. The combination of the cold frontal passage, southerly
sustained to 20 mph, temperatures around 100 degrees, minimum
relative humidities as low as 17 percent, and very dry fuels,
could produce critical fire weather conditions along and west of
the Missouri River. Thus a Fire Weather Watch has been issued.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for Nods>020-031>034-040>045.

Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
Ndz002>011-017>021-031>035-040>045.

&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...KS
FIRE WEATHER...KS
Hazardous weather outlook, Jul 14, 1:09 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
209 PM CDT Fri Jul 14 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
209 PM CDT Fri Jul 14 2017 /109 PM MDT Fri Jul 14 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible late Friday afternoon,
evening and night. Large hail and damaging winds will be the main
threat. Please check back for future updates.

Dangerous heat indexes are forecast for portions of western and
central North Dakota Friday afternoon and early evening. High
temperatures ranging between 99F and 103F combined with
increasing humidity has resulted in a heat advisory over most of
western North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are possible Sunday across
southwest North Dakota. Highs in the upper 90s to around 100,
minimum relative humidities below 20 percent, and sustained
southerly winds near 20 mph could result in critical fire weather
conditions.

Widely scattered thunderstorms are forecast for Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH/WAA

In the hours before

Special weather statement, Jul 14, 2:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT FRI JUL 14 2017

NDZ005-013-142100-
Rolette ND-Pierce ND-
332 PM CDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND SOUTHERN
ROLETTE COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Wolford, or 10 miles north of Rugby, moving east at 45
mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Wolford and Nanson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4858 9949 4837 9949 4837 9984 4835 9985
      4844 10019 4864 10010
TIME...MOT...LOC 2032Z 287DEG 41KT 4852 9991

HARGROVE
Special weather statement, Jul 14, 2:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
351 PM CDT FRI JUL 14 2017

NDZ011-142115-
Ward ND-
351 PM CDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD
COUNTY UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Foxholm to near Burlington to 11 miles
south of Des Lacs to 5 miles west of Rice Lake. Movement was east at
30 mph.

Half inch hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Minot, Burlington, Surrey, Sawyer, Des Lacs, Foxholm, Rice Lake and
Logan.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4831 10101 4802 10102 4802 10097 4785 10097
      4785 10133 4801 10177 4812 10169 4825 10167
      4839 10163
TIME...MOT...LOC 2051Z 288DEG 27KT 4834 10154 4824 10149 4810 10156
4801 10164

HARGROVE
Special weather statement, Jul 14, 2:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
359 PM CDT FRI JUL 14 2017

NDZ019-021-142145-
Mercer ND-McLean ND-
359 PM CDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCLEAN AND
NORTHWESTERN MERCER COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Indian Hills Recreation Area, or 23 miles northwest
of Beulah, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm. Lightning,
brief heavy rain, and small hail is also expected.

Locations impacted include...
Hazen Bay Recreation Area, Indian Hills Recreation Area, Beulah Bay
Recreation Area, Dakota Waters Recreation Area and Emmet.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4766 10149 4739 10149 4743 10221 4761 10221
TIME...MOT...LOC 2057Z 270DEG 25KT 4753 10210

CJS
Special weather statement, Jul 14, 3:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
404 PM CDT FRI JUL 14 2017

NDZ021-142145-
McLean ND-
404 PM CDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCLEAN COUNTY
UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roseglen, or 19 miles west of Garrison, moving east at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Garrison, Max, Benedict, Roseglen, Emmet and White Shield.

Seek shelter indoors if you are in the path of this storm.

LAT...LON 4759 10106 4764 10193 4782 10193 4785 10126
      4785 10106
TIME...MOT...LOC 2103Z 269DEG 25KT 4773 10182

CJS

The radar

The Minot AFB radar (KMBX), 24 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McHenry

When
July 14, 3:20 PM CST to 3:23 PM CST
Where
McHenry County, 4.17 mi S of Norwich
Measured
1.75 in hail
Reported by
Public
Coordinates
48.190, -100.990

Hail, Mercer

When
July 14, 3:55 PM CST to 4:03 PM CST
Where
Mercer County, 13.68 mi NNW of Hazen
Measured
1.5 in hail
Reported by
Public
Coordinates
47.470, -101.780

Hail, McHenry

When
July 14, 4:11 PM CST to 4:15 PM CST
Where
McHenry County, 1.98 mi WNW of Kongsberg
Measured
1 in hail
Reported by
Public
Coordinates
47.860, -100.840

Thunderstorm Wind, McLean

When
July 14, 4:58 PM CST to 5:02 PM CST
Where
McLean County, 6.68 mi SE of Washburn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.200, -100.940

A trained spotter estimated thunderstorm wind gusts of 65 mph.

Thunderstorm Wind, Oliver

When
July 14, 5:07 PM CST to 5:10 PM CST
Where
Oliver County, 6.21 mi SSE of Center
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.040, -101.240

Thunderstorm Wind, Morton

When
July 14, 5:58 PM CST to 6:03 PM CST
Where
Morton County, 0.47 mi E of Mandan Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
46.770, -100.890

Thunderstorm Wind, Morton

When
July 14, 6:00 PM CST to 6:03 PM CST
Where
Morton County, 1.46 mi NNW of Mandan Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -100.910

A trained spotter estimated thunderstorm wind gusts of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709143, 709145, 709146, 709148, 709149, 709150, 709151.